NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Allergy to morphine
I had knee surgery 7 years ago and I developed hives during recovery. The nurse gave me benedryl and the hives cleared up. The nurse told my parents she thought it was an allergic reaction to morphine. Now im trying to get into the military and i had to list all known allergies. I listed an allergy to Morphine (my only known allergy) and I supplied the military with all the operation and recovery notes i could obtain from my doctor and the hospital. The military told me the notes didnt have enough information about the allergic reaction to specifically say it was morphine. Now the military is asking for more information. I wanted to know if there is any tests for a morphine allergy? Also if you know of any place in the Cincinnati area I could see a doctor to test for this? I have contacted a couple allergists in the area and was told they wouldn`t test for a morphine allergy. Also after a little research on the internet i found that hydrocodone is a derivative of morphine and would cause an allergic reaction if i were allergic to morphine. However i have been prescribed vicodin before with no allergic reactions. I would appreciate any help or direction you could give me. Thanks
Morphine and related drugs typically cause direct activation of mast cells in the skin to release histamine through opiate receptors. It is not a traditional "IgE-mediated" allergy like you would see with hay fever (i.e., allergies to pollen). The risk of having a similar reaction to other narcotics is higher but it doesn't always occur every time. Other factors such as drug delivery route, dose, frequency may also play a role. We are specialists in the Cincinnati area and it may be prudent for you to see us for this problem; we would be able to provide a satisfactory letter of explanation for you to give the military.
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati